AF Association
14,366 members17,335 posts

Advice required for Amioderone for AF and Atrial flutter

Hi , I wrote a blog on here some weeks ago. I’m a 45 year old quite fit and healthy person who has recently started having daily bouts of AF which are strong and out of control, sometimes for hours on end. Laying down seems to be my biggest trigger. Having had another recent consultation I have been told I also have Atrial flutter.

I’m currently taking bisoprolol, fleccanaide and appixaban which doesn’t seem to be working and having increased the dosage has brought on my asthma which I rarely suffer with.

I have been told that I require 2 operations to sort this, one of which was going to be completed in the next 8 weeks. This has now change and I will have to wait 8 months ( uk NHS) for both operations to be completed together.

I am going to have to stop my medication and be prescribed AMIODERONE.

This will then prepare me for a cardioversion ( restart) in the next 6 weeks prior to having my operations later on in the year.

My question is have any of you readers been prescribed Amioderone???? What are the side effects you’ve had from it....... plus the good points of using it!!

I’ve researched it a little and the results are not pleasant!!!

regards

Woodyf

12 Replies
oldestnewest

Yes, I think many poster will have taken Amiodarone or been suggested they take it. It is often prescribed in preparation for cardioversion in order to assist the efficacy of these procedures. It is usually taken for a short time - 6 months or so. It is a dirty drug and has side effects for some but works very well for others. If you post Amiodarone in the search box - you will find lots of previous posts and discussions on the subject.

Are you having RF Ablation - 2 surgical operatione? Strictly speaking they are not operations and many of us have had these procedures, often more than once. The cardioversion will indicate if your heart will convert to NSR and sometimes can be successful in itself.

I also have AF & AFl and a few more arrythmias and yes, they can be disabling for a while.

Lifestyle choices can help to cope with AF and it’s bedmates, healthy eating, good sleep, exercise and relaxation can make a big difference in how you cope.

Look at the AFA website for helpful explanation leaflets and you will find a wealth of knowledge, experience and support on this forum.

Very best wishes CD,

2 likes
Reply

While it is true that Amiodarone is a very potent drug it is extremely effective one..possibly the most effective one and normally used for a limited amount of time.

I don't think that you need to be too worried about side effects for a few weeks. You will be made aware of the need to avoid deliberate exposure to sunlight (?) as your skin will be hypersensitive....factor 50 will be advised.

I was prescribed this drug for a 15/18 month period over 20 years ago and have had shorter periods on it since. One of these was for a few weeks leading up to an ablation when I was experiencing some very high rates....240+

Sandra

1 like
Reply

Hello Woody, I cannot add much to CD’s post, but wondered if you are Porsche owner. If so you will get on well with one of our revered volunteers who is very much into motorsport!

The only thing I would say is that bisoprolol and asthma do not mix. There are alternative beta blockers available and calcium channel blockers can work well too. Amioderone is often used before and after a cardioversion to help you stay in rhythm but, as is often the case, you are put back on Bisoprolol, remember there are alternatives. Wish you well and let us know how things progress.....

Reply

Thank you flapjack, firstly I’m definitely not a Porsche owner🤣🤣🤣....it’s more related to a bad holiday I was on back in 2001!

Thank you for your advice it’s good to hear other ppl s experiences and know what is possibly coming my way

1 like
Reply

Oh dear, were you in New York....

Reply

Yep!!

Reply

Hello Woody :-) I was told by the cardiologist that the beta blocker Bisoprolol was not suitable for asthmatics and I was prescribed Nebivolol which is better tolerated instead. Maybe this is something to discuss with your doctor in case the Bisoprolol is adding to your problems.

Reply

Thanks doodle, it’s only since my dosage was increased 2 weeks ago that everything change, breathing , wheezing and generally feeling like crap.

It’s now been reduced and I’ve been given a course of prednisolone to calm it all down which has assisted greatly. 👍

Reply

I was 47 when I first went in to AF.

I was put on amiodorone for 3 months before my cardioversion. It was hoped that amiodorone may convert me to nsr without the cardioversion , but it didn't.

I had my cardioversion and was in NSR for 6 months.

I took the amiodorone for a couple of months after the cardioversion but I had horrible side effects and had to stop taking it.

I felt really poorly, tired all the time with zero energy.

I would get sunburn inside the house if I was stood too close to a window, and this was whilst wearing factor 50+ sunblock.

Last straw was the damage to my thyroid.

I do believe it kept me in NSR for 6 months (due to the long half life)

But knowing what I know now I wouldn't have taken it. I was desperate for a fix to my AF at the time though.

I'll never take it again, I know that much

Reply

Thank you for your response 👍

1 like
Reply

Hi, I have asthma and so take calcium channel blockers, maybe you could ask about this. Was also on amiodarone for nearly 2 years. Didn't keep me in NSR so asked to come off it. I asked my EP what he would do if I was his wife, would he keep me on it or try a different treatment. Taken off it straight away .

Reply

been on it 2 years, every time i ask E P to come off it he says no stay on it, had 3 cardiovertions 1 Ablation for Af a year ago, now E P says iv,e got Atrial flutter and to stay on it till after flutter Ablation that could be another year, Got Hyperthyroid and on pills for that, head ache red eyes red face, but its a good drug for A F

Reply

You may also like...